ISSN 1941-5923

Logo



Get your full text copy in PDF

Body Weight Gain and Hyperphagia After Administration of SGLT-2 Inhibitor: A Case Report

Hiromi Hamamoto, Mitsuhiko Noda

(Department of Internal Medicine, Fukuyama City Hospital, Fukuyama, Japan)

Am J Case Rep 2015; 16:863-867

DOI: 10.12659/AJCR.896233


BACKGROUND: A detailed description is given of a case we encountered in which unexpectedly marked weight gain occurred following a treatment switch from a GLP-1 receptor agonist to an SGLT-2 inhibitor
CASE REPORT: The patient, a 44-year-old man with type 2 diabetes mellitus, had gained about 10 kg in weight in the previous year. Therefore, metformin was replaced with liraglutide to obtain reduction of body weight. Although the patient lost about 8 kg (7%), during the 18-month period on the medication, the weight loss stabilized; therefore, the treatment was again switched to tofogliflozin to obtain further reduction of body weight. However, the patient reported increasing hunger and an exaggerated appetite from week 3 onward after the start of tofogliflozin, and gained about 9 kg in weight within 2 weeks, associated with a tendency towards increased HbA1c; therefore, tofogliflozin was discontinued. Immediate reinstitution of liraglutide resulted in reduction of the increased appetite, weight, and HbA1c level.
CONCLUSIONS: Caution should be exercised against hyperphagia and weight gain due to hunger that may occur following discontinuation of a GLP-1 receptor agonist and/or initiation of an SGLT-2 inhibitor.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree